Alert archive / Hawaii / Flash Flood Warnings in 2018
Flash Flood Warning 27, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Apr 2, 2018, 6:43 PM HST for Kalawao County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 2, 2018, 6:43 PM HST (04:43 UTC)
- Expired
- Apr 2, 2018, 9:45 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kalawao County, HI
The radar
The Molokai radar (PHMO), 20 km from the middle of the area, began a volume at 04:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 4.7 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 942 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 203 m²/s²
- 0-3 km storm-relative helicity
- 220 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
009
WGHW50 PHFO 030443
FFWHFO
HIC009-030745-
/O.NEW.PHFO.FF.W.0027.180403T0443Z-180403T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
643 PM HST MON APR 2 2018
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Molokai in Maui County
* Until 945 PM HST
* At 637 PM HST, local law enforcement reported flooding on
Kamehameha 5 Highway near Mile Marker 4. Rain was falling at a
rate of 1 to 2 inches per hour over eastern Molokai. Flash
flooding is already occurring.
* Locations in the warning include...
The entire island of Molokai.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 945 PM HST if heavy rain
persists.
LAT...LON 2118 15701 2121 15696 2117 15694 2116 15684
2118 15674 2116 15671 2110 15676 2105 15684
2111 15710 2109 15714 2111 15731 2119 15725
2123 15725
$$
Houston2 follow-up statements
261
WGHW70 PHFO 030622
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
822 PM HST MON APR 2 2018
HIC009-030745-
/O.CON.PHFO.FF.W.0027.000000T0000Z-180403T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maui HI-
822 PM HST MON APR 2 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM HST FOR THE
ISLAND OF MOLOKAI IN MAUI COUNTY...
At 814 PM HST...radar indicates most of the heavy rainfall appears
to have moved offshore. However, the Kawela Gulch stream gage
remains elevated, so flash flooding from earlier heavy rains is
likely still occurring.
Locations in the warning include...
The entire island of Molokai.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 945 PM HST if heavy rain
persists.
LAT...LON 2118 15701 2121 15696 2117 15694 2116 15684
2118 15674 2116 15671 2110 15676 2105 15684
2111 15710 2109 15714 2111 15731 2119 15725
2123 15725
$$
Houston650
WGHW70 PHFO 030740
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
940 PM HST MON APR 2 2018
HIC009-030746-
/O.EXP.PHFO.FF.W.0027.000000T0000Z-180403T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maui HI-
940 PM HST MON APR 2 2018
...THE FLASH FLOOD WARNING FOR THE ISLAND OF MOLOKAI IN MAUI COUNTY
WILL EXPIRE AT 945 PM HST...
Weather radar showed that the heavy rain has ended and stream gauges
indicate that stream levels are receding. Therefore the Flash Flood
Warning will expire at 945 PM HST.
LAT...LON 2118 15701 2121 15696 2117 15694 2116 15684
2118 15674 2116 15671 2110 15676 2105 15684
2111 15710 2109 15714 2111 15731 2119 15725
2123 15725
$$
JelsemaWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Apr 2, 3:36 PM HST, 3 hours 7 minutes earlier.
Area forecast discussion, Apr 2, 3:36 PM HST, 3 hours 7 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 336 PM HST Mon Apr 2 2018 .SYNOPSIS... A series of troughs passing eastward along a front near Kauai will keep wet and somewhat unstable weather across the smaller islands through midweek. Southerly flow will persist at least into Thursday, keeping conditions voggy and humid. On Thursday and Friday, the front will move across the island chain and stall, spreading showers as it goes and maintaining wet weather across the state through the coming weekend. && .DISCUSSION... Unstable southerly flow ahead of a front near Kauai continues this afternoon. Convergence within this flow triggered development of moderate to heavy showers over Kauai and across east Oahu this morning, activity which has spread to Maui county this afternoon. Showers have temporarily decreased over Kauai at this hour. Given the proximity of the front and the continued moist and rather unstable conditions along and out ahead of it, we will keep a high probability of rainfall in the forecast for the smaller islands through tonight, with less rainfall forecast for the Big island. ECMWF and GFS both depict a series of troughs forming along the front, then moving northeastward along it through midweek. These troughs will pass across Kauai and Oahu through Wednesday, affecting all of the smaller islands at least to some degree. Through Wednesday, we will keep a rather broad brush forecast in place, depicting very wet weather for the smaller islands, with steadily decreasing POPs for the Big island. Winds will be from the south through southwest, keeping conditions voggy and humid. We continue to have model consensus showing the front near Kauai will sag southward late Thursday through Friday, then stall across the central islands Saturday and Sunday. Winds will swing around to northeasterlies and easterlies, feeding moisture into the low level convergence zone along the front and likely triggering widespread rainfall across all islands. Windward areas will receive more rainfall than leeward areas, given the flow direction, but at this point it looks like all areas will get wet. This model consensus could change and the weekend remains in the extended forecast range, so the forecast may change in the coming days as new model runs come in. && .AVIATION... Weak frontal boundary near Kauai looks as if it will stall there for a while before it lifts north later in the period. Still a few lingering showers over Kauai and heavier showers are passing over Oahu this afternoon. MVFR conditions are improving to VFR for Kauai but Oahu still has widespread MVFR conditions with a few areas of IFR conditions with lower ceilings and visibility. South to southwest winds relatively high across the state today so low level turbulence can be expected through the day for Kauai, Oahu, Molokai and Lanai. The cloud coverage in the upper levels will produce areas of light rime icing. AIRMET Tango for lower level TEMPO moderate turbulence for Kauai, Oahu, Molokai and Lanai continues. Was able to remove Kauai for mountain obscuration as conditions have improved there but AIRMET Sierra for mountain obscuration remains in effect for Oahu, Molokai and Lanai today. The non-standard AIRMET for TEMPO light icing remains in effect across the area between 150 and FL250 due to the present of upper level moisture. && .MARINE... Light to moderate southwest winds are forecast to strengthen into fresh to locally strong as low pressure develops west of the area and lifts northeast, potentially dragging a cold front into the area by late Thursday. More widespread rainfall will be possible through the rest of the week as bands of pre-frontal showers pass over the islands followed by the front later in the week. The current west-northwest (300 deg) swell that brought advisory- level surf to exposed north and west facing shores early Saturday will continue to slowly ease through Tuesday. A small reinforcement out of the same direction associated with a gale tracking eastward north of Midway around 30 to 35N this morning is forecast to fill in locally Wednesday through Thursday. Another gale is forecast to develop between 35N and 40N just east of the date line Wednesday as it tracks southeastward aiming seas at the local area out of 330 deg. Surf will respond from this source Friday and persist through the weekend. Choppy and short period surf along south facing shores will become a possibility Tuesday through midweek as fresh to strong south-southwest setup over the state. For the long term (Sunday night into next week), guidance remains persistent and depicts a large area of gale- to storm-force westerly winds developing over the far northwest Pacific near the western Aleutians south of 967 mb low pressure Thursday through Friday. ECMWF-Wave and WAVEWATCH III solutions are similar and show a large NNW (330-340 deg) swell hitting our NW offshore buoys Sunday night. If this scenario evolves as predicted, warning level surf will become a possibility along north and west facing shores early next week. && .HFO WATCHES/WARNINGS/ADVISORIES... High Wind Warning until 6 AM HST Tuesday for Big Island Summits. && DISCUSSION...Powell AVIATION...CC MARINE...Foster
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 2, 4:53 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Apr 2, 6:15 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Apr 2, 6:41 PM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Apr 2, 6:59 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Apr 3, 3:37 AM HST | Wind Advisory | HFO | Hawaii | 12 hr |
| Apr 3, 10:02 AM HST | Flash Flood Watch | HFO | Honolulu, Kauai | 20 hr |
Nearby
Flash Flood Warnings in Hawaii, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.